Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Raleigh, NC

May 14, 2006Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 14, 2006, 7:44 PM EDT for Edgecombe County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2006, 7:44 PM EDT (23:44 UTC)
Expired
May 14, 2006, 8:30 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:37 PM EDTSevere Thunderstorm WatchSPC7 hr
May 14, 2:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:05 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 14, 4:05 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 6:07 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 6:51 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     15 N RALEIGH            36.03N 78.64W
05/14/2006                   WAKE               NC   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC NEAR WAKEFIELD PLANTATION
            AT PENROSE TRAIL.

&&

BSD
Local storm report, May 14, 7:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             APEX                    35.73N 78.85W
05/14/2006  E1.00 INCH       WAKE               NC   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED BY NWS EMPLOYEE.

&&

BSD
Local storm report, May 14, 7:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 N APEX                35.74N 78.85W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL NEAR US 64 AND LAKE PINE.

&&

BSD
Local storm report, May 14, 7:14 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             CARY                    35.78N 78.80W
05/14/2006  E0.75 INCH       WAKE               NC   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN CARY.

&&

BSD
Local storm report, May 14, 7:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             RALEIGH                 35.81N 78.64W
05/14/2006  M1.00 INCH       WAKE               NC   OFFICIAL NWS OBS

            QUARTER SIZE HAIL OBSERVED AT THE NWS OFFICE IN RALEIGH.

&&

BSD
Local storm report, May 14, 7:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     HOLLY SPRINGS           35.66N 78.84W
05/14/2006                   WAKE               NC   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED IN HOLLY SPRINGS AT EARP ST. AND
            RALEIGH ST.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:48 AM EDTSevere Thunderstorm WarningRAHGranville42 min
May 14, 8:32 AM EDTSevere Thunderstorm WarningRAHGranville28 min
May 14, 1:02 PM EDTSevere Thunderstorm WarningRAHGuilford28 min
May 14, 1:19 PM EDTSevere Thunderstorm WarningRAHAlamance26 min
May 14, 1:30 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
May 14, 1:32 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph43 min
May 14, 1:44 PM EDTSevere Thunderstorm WarningRAHAnson31 min
May 14, 1:45 PM EDTSevere Thunderstorm WarningRAHAlamance30 min
May 14, 1:58 PM EDTSevere Thunderstorm WarningRAHRichmond21 min
May 14, 2:09 PM EDTSevere Thunderstorm WarningRAHMoore51 min
May 14, 2:12 PM EDTSevere Thunderstorm WarningRAHDurham, Orange48 min
May 14, 2:15 PM EDTSevere Thunderstorm WarningRAHDavidson15 min
May 14, 2:15 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph30 min
May 14, 2:21 PM EDTSevere Thunderstorm WarningRAHLee24 min
May 14, 2:29 PM EDTSevere Thunderstorm WarningRAHHarnett31 min
May 14, 2:35 PM EDTSevere Thunderstorm WarningRAHGranville40 min
May 14, 2:42 PM EDTSevere Thunderstorm WarningRAHAlamance33 min
May 14, 2:46 PM EDTSevere Thunderstorm WarningRAHPerson44 min
May 14, 2:47 PM EDTSevere Thunderstorm WarningRAHWake43 min
May 14, 2:54 PM EDTTornado WarningRAHDavidson, Stanly41 min
May 14, 3:02 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance43 min
May 14, 3:02 PM EDTSevere Thunderstorm WarningRAHVance23 min
May 14, 3:06 PM EDTSevere Thunderstorm WarningRAHOrange24 min
May 14, 3:12 PM EDTTornado WarningRAHMontgomery33 min
May 14, 3:29 PM EDTSevere Thunderstorm WarningRAHDurham, Orange31 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningRAHWake26 min
May 14, 3:41 PM EDTTornado WarningRAHFranklin19 min
May 14, 3:47 PM EDTTornado WarningRAHMontgomery28 min
May 14, 3:49 PM EDTTornado WarningRAHDurham26 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningRAHRandolph23 min
May 14, 3:56 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash49 min
May 14, 3:58 PM EDTSevere Thunderstorm WarningRAHMoore47 min
May 14, 4:02 PM EDTSevere Thunderstorm WarningRAHGranville, Wake28 min
May 14, 4:04 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
May 14, 4:32 PM EDTSevere Thunderstorm WarningRAHLee28 min
May 14, 4:38 PM EDTSevere Thunderstorm WarningRAHAnson37 min
May 14, 4:41 PM EDTSevere Thunderstorm WarningRAHPerson24 min
May 14, 4:58 PM EDTSevere Thunderstorm WarningRAHAlamance17 min
May 14, 5:14 PM EDTSevere Thunderstorm WarningRAHOrange31 min
May 14, 5:20 PM EDTSevere Thunderstorm WarningRAHRichmond25 min
May 14, 5:29 PM EDTTornado WarningRAHOrange16 min
May 14, 5:47 PM EDTTornado WarningRAHDurham28 min
May 14, 6:07 PM EDTTornado WarningRAHWake23 min
May 14, 6:09 PM EDTSevere Thunderstorm WarningRAHGranville, Vance36 min
May 14, 6:24 PM EDTSevere Thunderstorm WarningRAHFranklin51 min
May 14, 6:35 PM EDTTornado WarningRAHFranklin25 min
May 14, 6:40 PM EDTSevere Thunderstorm WarningRAHChatham16 min
May 14, 6:48 PM EDTTornado WarningRAHChatham27 min
May 14, 6:50 PM EDTSevere Thunderstorm WarningRAHWake40 min
May 14, 6:58 PM EDTTornado WarningRAHFranklin, Nash47 min
May 14, 7:12 PM EDTSevere Thunderstorm WarningRAHLee19 min
May 14, 7:25 PM EDTTornado WarningRAHLee35 min
May 14, 7:31 PM EDTSevere Thunderstorm WarningRAHWake29 min
May 14, 7:43 PM EDTTornado WarningRAHChatham17 min
May 14, 7:57 PM EDTTornado WarningRAHHarnett33 min
May 14, 7:58 PM EDTTornado WarningRAHWake32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.